Alert archive / Maine / Gale Watches in 2021

Gale Watch 2, NWS Gray, ME

January 14, 2021

NWS Gray, ME issued this gale watch at Jan 14, 2021, 3:11 AM EST. It took effect at Jan 16, 2021, 5:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 14, 2021, 3:11 AM EST (08:11 UTC)
In effect from
Jan 16, 2021, 5:00 AM EST
Expired
Jan 15, 2021, 3:14 AM EST
In force
Issued by
NWS Gray, ME

The text

As transmitted.

108 
WHUS71 KGYX 140811
MWWGYX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gray ME
311 AM EST Thu Jan 14 2021

ANZ150>154-142215-
/O.NEW.KGYX.GL.A.0002.210116T1000Z-210117T0000Z/
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out
25 NM-Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
311 AM EST Thu Jan 14 2021

...GALE WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH SATURDAY
EVENING...

* WHAT...Southeast winds 20 to 30 kt with gusts up to 40 kt and 
  seas 10 to 15 ft possible.

* WHERE...Coastal Waters from Stonington, ME to Port Clyde, ME 
  out 25 NM, Penobscot Bay, Coastal Waters from Port Clyde, ME 
  to Cape Elizabeth, ME out 25 NM, Casco Bay and Coastal Waters 
  from Cape Elizabeth, ME to Merrimack River, MA out 25 NM.

* WHEN...From late Friday night through Saturday evening.

* IMPACTS...Strong winds can cause hazardous seas which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$
2 follow-up statements
227 
WHUS71 KGYX 142019
MWWGYX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gray ME
319 PM EST Thu Jan 14 2021

ANZ150>154-151030-
/O.CON.KGYX.GL.A.0002.210116T1000Z-210117T0000Z/
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out
25 NM-Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
319 PM EST Thu Jan 14 2021

...GALE WATCH REMAINS IN EFFECT FROM LATE FRIDAY NIGHT THROUGH
SATURDAY EVENING...

* WHAT...Southeast winds 20 to 30 kt with gusts up to 45 kt and 
  seas 10 to 15 ft possible.

* WHERE...Casco Bay, Coastal Waters from Port Clyde, ME to Cape 
  Elizabeth, ME out 25 NM, Penobscot Bay, Coastal Waters from 
  Stonington, ME to Port Clyde, ME out 25 NM and Coastal Waters 
  from Cape Elizabeth, ME to Merrimack River, MA out 25 NM.

* WHEN...From late Friday night through Saturday evening.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$
320 
WHUS71 KGYX 150814
MWWGYX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gray ME
314 AM EST Fri Jan 15 2021

ANZ150>154-152215-
/O.UPG.KGYX.GL.A.0002.210116T1000Z-210117T0000Z/
/O.NEW.KGYX.GL.W.0002.210116T1000Z-210117T0000Z/
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out
25 NM-Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
314 AM EST Fri Jan 15 2021

...GALE WARNING IN EFFECT FROM 5 AM TO 7 PM EST SATURDAY...

* WHAT...Southeast winds 25 to 35 kt with gusts up to 45 kt. Seas
  12 to 18 ft expected on the outer waters.

* WHERE...Coastal Waters from Stonington, ME to Port Clyde, ME 
  out 25 NM, Penobscot Bay, Coastal Waters from Port Clyde, ME 
  to Cape Elizabeth, ME out 25 NM, Casco Bay and Coastal Waters 
  from Cape Elizabeth, ME to Merrimack River, MA out 25 NM.

* WHEN...From 5 AM to 7 PM EST Saturday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this gale watch went out at Jan 14, 12:52 AM EST, 2 hours 19 minutes earlier.

Area forecast discussion, Jan 14, 12:52 AM EST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Gray ME
1252 AM EST Thu Jan 14 2021

.SYNOPSIS...
Another day another round of above normal temperatures and
stray snow showers. This generally theme is going to continue
through Friday. That quiet weather will come to an end Friday
night into Saturday as a significant storm system moves into the
region. While most people are expected to see some gusty winds
and rain, there will be some light snow on the frontside of the
system before any changeover. The elevations of northern New
Hampshire and western Maine have a better chance to keep the
cold and so a longer period of snow remains possible.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
1245am Update...Cloud cover continues to keep temperatures from
falling, though portions of southern NH have cleared out along
with a developing "hole" over Fryeburg. Went ahead and made some
adjustments to temperatures based on the most recent trends, but
it will probably be one of those nights as we monitor how the
cloud cover develops in the early morning hours. Also made some
slight adjustments to PoPs through this morning.

945 PM UPDATE... Made only very minor adjustments to the ongoing
forecast based on recent mesonet and ASOS reports as well as
satellite imagery. Clouds are continuing to prevent temperatures
from falling quickly across the area and this should continue
to be the trend through the remainder of the night. Snow
flurries are continuing to fall across northern New Hampshire
based on webcam images and therefore left slight chance PoPs in
this update for these locations.

800 PM UPDATE... The forecast remains well on track this
evening with satellite imagery and ASOS reports indicating that
most areas under overcast skies with temperatures generally into
the upper 20s to lower 30s. Similar to last night, temperatures
have been slow to drop so far this evening and therefore some
adjustments to temp and dew point grids were made to better
reflect this. Webcam imagery is showing some light snow flurries
across the far north but this activity is extremely light and
isolated in nature and therefore very minimal adjustments to
PoPs were made.

Previously...Overall the cloud cover will persist tonight and
keep low temps on the milder side for mid winter. I have
increased low temps by a couple of degrees by leaning away from
the cooler MOS guidance that is trying to radiate.

Given the low cloud cover and weak return flow and ascent
beginning that would typically point towards a drizzle forecast.
However some high cloudiness is moving overhead and temps near
the top of the low level saturated layer are near -10C. So I
expect that very light snow/snow showers are more likely than
drizzle at this point. But given that temps are below freezing
for much of the area...freezing drizzle would be a travel
concern to keep an eye out for.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM FRIDAY/...
S/WV trof will cross the area Thu. Sly flow will bring some
ocean enhanced clouds and showers towards coastal zones early in
the day...though they will be most likely Downeast.

Precip associated with the Srn portion of the wave will mostly
pass S of the forecast area...but may be just far enough N to
scrape parts of Srn NH. I have a chance of snow or rain for the
southernmost zones and that is about it besides a stray snow
shower over the rest of the area.

After the wave passes a weak ridge of high pressure will nose
into the region from the N. As we start to clear out low temps
will have a better chance to radiate and I have dropped temps
for the typical cool spots.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Potential for a Moderate Impact Event This Saturday...
Model guidance remains in good agreement for the first
significant system in a few weeks it seems. A rapidly developing
surface low on an approaching closed 500mb trough in the Ohio
River valley will tap into Atlantic moisture on Saturday. IVT
values are in the 90th percentile with a descent atmospheric
river signature, but the signature if brief. Pattern recognition
and longevity of this quick moving system most likely support a
1" widespread rainfall event on the coastal plain, with 1.5"
across the southerly favored upslope areas. Most of the rain
will fall in a quick 6hr burst moving from the south to north
through the day. This is definitely an all rain event south of
the mountains except for a brief period of snow to mix across
the Lakes/Foothills Saturday morning. Overall, this will be a
snowmelt storm for the majority of the area, so bare ground for
mid-January looks to be the case by this weekend. The only
exception will be the higher terrain of the mountains, where the
snow could hang on a bit longer, but expect a changeover even
here all the up to 3K feet. The only area we have to watch for a
potential wet snow event would be Northern COOS county if
things trend just a little cooler. Overall not a good event for
snow lovers.

In the wake of the storm, cold air rushes back in on the
backside of the departing surface low Sunday morning with dry
conditions for the coastal plain and lingering snow showers for
the mountains. It will be gusty on the backside. Weather for the
beginning of next week looks colder with seasonable temperatures
and no significant weather makers.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
Short Term...1245am Update...quick update to mention that like
the 00Z TAF package, confidence was not high enough to add in
any precipitation to even MHT and PSM. Cannot completely rule
out some flurries or sprinkles at those two terminals, but
confidence is low even for that.

Previously...Widespread cloud cover but VFR CIGs is expected to
continue thru tonight. A passing S/WV trof Thu may bring some
MVFR CIGs into coastal areas as well as across the mtns. At this
time confidence is too low to include in TAFs. Additionally
there is a low chance that some -SN or -RA makes it into Srn NH
terminals...MHT and PSM...before passing out to sea.

Long Term...
Friday VFR conditions are expected before conditions quickly
diminish late Friday night as an approaching area of low
pressure brings a period of snow/rain mix before changing over
to moderate rain Saturday morning. IFR to LIFR conditions are
likely at all TAF locations due to low cigs and visibility.
Conditions will improve with gusty NW winds on Sunday and snow
showers in the mtns.

&&

.MARINE...
Short Term...Winds and seas are expected to remain below SCA
thresholds thru Thu night.

Long Term...
Confidence is increasing for a prolonged period of gales on the
coastal waters Friday night through Sunday. Southeasterly winds
ahead of a developing surface low are expected on Saturday
before strong post frontal westerly winds on the backside of the
passing storm bring another round of gale condition on Sunday.

&&

.HYDROLOGY...
Moderate to heavy rain confidence is increasing for Saturday
with NBM mean for most locations around an inch but favored
southeasterly upslope regions are more around 1.5" range such as
Plymouth through Rumford. Fortunately this front and developing
surface wave looks progressive enough to limit rainfall amounts
to below 2" in all locations. This should limit flood issues but
some minor flooding in the headwater areas is possible at this
time along with more widespread low lying flood issues as the
bulk of this rainfall will fall in a 6hr window on frozen
ground. I would expect poor drainage issues. Will continue to
monitor MMEFS guidance for any higher outlier threats of more
significant flooding, but threat looks very low at this point.
No ice on rivers, so ice jam potential is not a factor.

&&

.TIDES/COASTAL FLOODING...
High astronomical tides continue Thu. Water levels have been
fairly consistently running about a foot above tides despite
weak flow and quiet wx. I have issued a coastal flood statement
for the Seacoast as Hampton was able to just reach flood stage
today and similar conditions are expected Thu. There will be
little wave action to exacerbate impacts...but high water is
expected.

Tides will be just coming down from astronomical highs this
weekend. Some splashover and pockets of minor coastal flooding
will be possible Saturday in advance of low pressure. However,
if a southeasterly gale does not develop or last just a couple
of hours, then any minor flood threat will be near zero.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

NEAR TERM...Watson
SHORT TERM...Legro
LONG TERM...Dumont
Hazardous weather outlook, Jan 14, 3:01 AM EST, 10 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
301 AM EST Thu Jan 14 2021

MEZ012>014-018>022-033-NHZ005>013-015-150815-
Southern Oxford-Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Interior Cumberland Highlands-Southern Grafton-Southern Carroll-
Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Western And Central Hillsborough-
301 AM EST Thu Jan 14 2021

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, western Maine, New Hampshire, central New
Hampshire, northern New Hampshire and southern New Hampshire.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Frozen ground and the potential for localized rainfall up to 1.5"
could cause minor flooding Saturday. Tributary rivers could reach
bankfull by Saturday night but major rivers are expected to stay
well below flood stage at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ023>028-NHZ014-150815-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Coastal Rockingham-
301 AM EST Thu Jan 14 2021

This Hazardous Weather Outlook is for south central Maine,
southwest Maine and southern New Hampshire.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Frozen ground and the potential for localized rainfall up to 1.5"
could cause minor flooding Saturday. Tributary rivers could reach
bankfull by Saturday night but major rivers are expected to stay
well below flood stage at this time.

Southeasterly winds are expected to increase and possibly gust up to
40 MPH at the coast Saturday. This, and the combination of building
offshore seas may allow for minor coastal flooding around the time of
the early afternoon Saturday high tide.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ007>009-NHZ001>004-150815-
Northern Oxford-Northern Franklin-Central Somerset-Northern Coos-
Southern Coos-Northern Grafton-Northern Carroll-
301 AM EST Thu Jan 14 2021

This Hazardous Weather Outlook is for west central Maine, western
Maine and northern New Hampshire.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A system approaching from the west will will bring a wintry mix of
precipitation to the mountains on Saturday. A plowable amount of
snow and sleet is possible before changing to rain later Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-150815-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
301 AM EST Thu Jan 14 2021

...GALE WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH SATURDAY
EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Gale Watches in Maine, 2021Every gale watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.